dreadful itching….suggestions?

This used to happen every so often but now it is all the time. My lower legs itch until I want to draw blood scratching them. I don't know how to get relief. I have just stood with the cold shower running over them and then covered them in Lanacane but even that isn't helping these days…..it keeps me awake…its just bl**dy awful…..sorry to moan :( when I first started taking Levo it stopped but now it is worse than ever :(

Any suggestions for relief would be greatly appreciated. xx


ps….if anyone can suggest where I can buy NDT online could you please send me a PM. huge thanks x

Last edited by

19 Replies

  • It could be the fillers/binders in your medication. If you try taking an anti-histamine an hour before levothyroxine and see if it relieves the itchiness. If it does, change to another levothyroxine which, hopefully, will be slightly different. Or tell your GP and let him suggest an alternative.

    At times, I have found Holland and Barrett's Aloe Vera Gel very soothing and cool and helpful. It's made by using 100% pure aloe vera.

  • Suggest you do a search for pretibial myexodema.... Not what you have on your legs is it? its linked to thyroid and is treated by using cortisone cream.

    Might be worth trying some cortisone cream, you can buy it at the chemists, no prescription needed.

    xx G

  • Try using pure products that do not contain parabans and silicones - shower gels, soaps, shampoos, body lotions etc... i used to nearly be scratching my scalp off and used to itch all over. I am much better now I've made the switch.

  • Hi Queridalady,

    Is that the only area that itches? Have you spoken to your doctor about it? Was he the one who suggested the lanacane?

    I was given antihistamines for mine but it did affect my whole body, worse in some parts than others. It worked well. It was 10mg of Cetrizine Hydrochloride daily which can actually be purchased over the counter but do speak to your doctor first.

  • My itching is driving me mad too, when I was on thyroxine with T3 the itching stopped, since I've changed to armour with a small amount of T3,it's back with a vengeance ,I have to moisturise all my body daily and I still itch all over !

  • I have suffered from itchy skin for many years and take Fexofenadine 180mg (also known as Telfast). It is an antihistamine but at the highest dose of 180mg, it is used purely for skin irritation. Most of the time it works really well. Every now and again the itching increases but it generally settles quite quickly. It is only on prescription. Clemmie

  • Had this all my life. Only just connected it to hashis/levo

  • I had hives recently which often appears on the legs and took Cetirizine Hydrchloride.

    I went to the doctor who said also to try showering without any soap and to wash clothes and linens in a hot wash without detergent for at least a week. I also used E45 lotion on my legs and that seemed to help, too. It all got better although I still have blotches, but i expect them to clear.

    In my case, I think I had a reaction due to the stress of being a carer, but contact dermatitis can also be problem and can apparently occur even when using very pure cleaners / detergents that you have been using for ages.

    My first recommendation, however, would be to see your doctor and let them know what is going on; it could be a lot of different things and it sounds horrible. good luck.

  • I was plagued by this last year, just before formal confirmation that I was hypo-T. The itching at the back of my head and on my forearms and to a lesser degree, my legs, used to drive me potty!

    I stopped using bio washing powder and use non-bio now and stopped using heavily perfumed soaps etc. To be honest I love the non-bio powder, it smells like a lovely, clean "wash day" smell!

    I use Dove soap for general body washing as it doesn't seem so drying as others and E45 for "sensitive" areas and E45 cream on itchy skin, the applying of the cream is my bed-time ritual.....so romantic!

    This has all helped tremendously. I do sympathise, all these wretched symptoms seem to come and go like Peppar's Ghost.....one finishes and another hoves into view *sigh*. It is so helpful having this forum with like minded/affected souls to compare notes and offer support. :-)

  • It's Pretibial Dermopathy. Drives me crackers.

  • HI all, thanks for your advice. I have no marks or discolouration on my lower legs and I don't itch anywhere else. I used to get it on and off in the months before my diagnosis as Hypo and I assumed it was perhaps something to do with my monthly cycle. Once I started Levo it went :) but as the months went on and my T4 wasn't converting to T3 it was agreed for me to try a T4/T3 combo….which made me feel fab to start off with but the lowered dose of T4 (kicking in) and the small amount of T3 has left me now below range on both and its just recently that the itching has started again. A locum covering for my endo has agreed to test my bloods again. They were T4 8 (10 - 21) and T3 3.6 (3.6 - 6.5) at New year so I am sure the itching must be to do with being hypo. Just out of interest I have been taking my under arm temp as soon as I wake up and it is usually between 35.7 - 36.2. Not sure what it means though :) Took an antihistamine last night and it helped a lot so thanks for the advice. Are antihistamines ok to take around the time that you take your Thyroid meds?

  • Hi

    I had this when I was going through the Menopause.

    It was only from my knees down like you.

    It went away as soon as I was through " the change".

    I hope you find something that helps.

    Regards pp

  • I was doing the same, scratching my caves to blood and suffering all types of skin infection-from bacterial to viral. It was BEFORE being diagnosed with hypothyroidism. None of the dermatologists and GPs was able to treat me. My legs were so itchy, swollen and sore! Sometimes cold gel patches helped. This is one more sign of hypothyroidism called Asteatotic Eczema (Eczema Craquelé). It means hypothyrodism isn't addressed properly and you may be undermedicated or not converting meds properly. E45 and Aveeno cremes didn't help me. It was only LA Roche -Posay Toleraine Ultra products -body wash and application of the body creme after that. Before that my infected scratches were treated with Fucibet creme. I applied Fucibet and soothing creme together as it was already unbearable. I was suffering for more than three years. Now I am on Armour 60mg for 6 months after unsuccessful Eltroxyne 100 mg for 18 months. I am applying Toleraine range body creme after showers and when I feel that the skin is dry to prevent irritation and itchiness. E45 has lanoline as one of its ingredients and you may have intolerance of it.

  • So useful to come across this post as my back and back of arms has been itching most aggravatingly for the past three days (always where you can't reach it easily) and I know that it is when I am most undertreated. Really good to read of some of your treatments to alleviate this and I shall be putting some of them into place immediately. Am waiting for blood results at the moment, so hope I can put up dose of Levo or treat with NDT as soon as I know what these are.

  • Hi I had this before I was diagnosed with underactive thyroid,when I started meds it went away,now for the last few days I think I'm over medicated and its came back,hoping it will go away soon,I've cut down levo today,I read you can get same symptoms being over medicated as you did when you were under medicated

  • sounds like there is a common thread here…..not being optically medicated. I am determined to sort this damn thyroid thing if it kills me!!! Listen up GP and Endo's……. you said "maybe its about time to time accept being a little overweight, tired and slow"……no it Bl**dy isn't! I am 47 not 77!! and I am still entitled to a life! Thank goodness for this great website where people who have ACTUAL experience of this illness can advise and share their experiences!….*ahem*…sorry for the momentary rant! regards itching…the antihistamines seem to be helping :)

  • I had this last week to the point the area next to my shins on both legs was scratched to bleeding , I thought I was going mad but obviously it's another thyroid symptom ! I'm on t3 only , I am still slightly under medicated so looks like the common denominator for it !

  • I get it too and even the dermatologist can't find the cause. I use Eurax Cream which can be bought OTC. The dermatologist said it was OK to use too. Good luck.

  • I was prescribed E45 cream by my doc back in UK it was good for moisturising my legs and arms -they itched most because of dry skin problems with my thyroid condition and am prescribed similar where I live now.

You may also like...